Alert archive / Washington / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 63, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 22, 2006, 5:07 PM PDT for Okanogan County, Washington. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2006, 5:07 PM PDT (00:07 UTC)
- Expired
- Aug 22, 2006, 5:45 PM PDT
- In force
- 38 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 180 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:23 PM PDT | HAIL 1 | 5 Ne Conconully, WA | |
| Aug 22, 5:35 PM PDT | HAIL 0.5 | 7 Sw Tonasket, WA | LIGHTNING STARTED 20 ACRE FIRE IN GRASS AND SAGEBRUSH. |
| Aug 22, 5:35 PM PDT | HAIL 1.25 | 10 Ene Conconully, WA | |
| Aug 22, 5:53 PM PDT | HAIL 0.88 | 5 N Riverside, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.1 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 2954 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KOTX 230008 SVROTX WAC047-230045- /O.NEW.KOTX.SV.W.0063.060823T0007Z-060823T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 507 PM PDT TUE AUG 22 2006 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON * UNTIL 545 PM PDT * AT 502 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF RIVERSIDE...OR ABOUT 18 MILES NORTH OF OMAK...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... BETWEEN RIVERSIDE AND TONASKET BY 545 PM PDT THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 263 AND 268. LAT...LON 4878 11967 4863 11982 4842 11946 4862 11924 $$ FX
2 follow-up statements
000 WWUS56 KOTX 230028 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 527 PM PDT TUE AUG 22 2006 WAC047-230045- /O.CON.KOTX.SV.W.0063.000000T0000Z-060823T0045Z/ OKANOGAN WA- 527 PM PDT TUE AUG 22 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR CENTRAL OKANOGAN COUNTY... AT 519 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF RIVERSIDE...OR ABOUT 14 MILES NORTH OF OMAK...MOVING SOUTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RIVERSIDE BY 545 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 5 MILES EAST OF CONCONULLY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4877 11969 4862 11984 4836 11953 4861 11926 $$ FX
000 WWUS56 KOTX 230038 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 537 PM PDT TUE AUG 22 2006 WAC047-230045- /O.CON.KOTX.SV.W.0063.000000T0000Z-060823T0045Z/ OKANOGAN WA- 537 PM PDT TUE AUG 22 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR CENTRAL OKANOGAN COUNTY... AT 533 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF RIVERSIDE...OR ABOUT 13 MILES NORTH OF OMAK...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF RIVERSIDE THROUGH 545 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 5 MILES EAST OF CONCONULLY WITH THIS STORM. ESTIMATED WIND SPEEDS WERE ALSO IN EXCESS OF 40 MPH. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4877 11969 4862 11984 4836 11953 4861 11926 $$ FX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:00 PM PDT, 7 minutes earlier.
Area forecast discussion, Aug 22, 5:00 PM PDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
500 PM PDT TUE AUG 22 2006
.SYNOPSIS...
A COOLING TREND WILL ENVELOPE THE REGION OVER THE NEXT FEW DAYS AS A
SERIES OF WEAK CANADIAN WEATHER SYSTEMS MOVE THROUGH THE INLAND
NORTHWEST.
&&
.DISCUSSION...
TONIGHT...UPPER LEVEL TROUGH HAS PASSED THROUGH THE REGION TODAY...
WITH A CHANCE OF EARLY EVENING MOUNTAIN THUNDERSTORMS ACROSS THE
NORTH AND CASCADES AS A RESULT OF COOLER AIR ALOFT OVER A LOWER LEVEL
RESIDUAL THERMAL AXIS. MAIN STORY THIS EVENING IS THE GUSTY AND
BREEZY WIND CONDITIONS WHICH HAVE DEVELOPED OVER MUCH OF THE REGION
PROMPTING THE ISSUANCE OF A RED FLAG WARNING FOR WIND AND LOW RH OVER
MUCH OF THE EASTERN FORECAST AREA. COOL ADVECTION BEHIND THE SURFACE
COLD FRONT IS CAUSING MIXING OF MOMENTUM ALOFT DOWN TO THE SURFACE.
THIS CONDITION WILL ABATE THIS EVENING AS NOCTURNAL INVERSION BEGINS
TO SET UP EFFECTIVELY DE-COUPLING THE ATMOSPHERE. ONCE THIS OCCURS A
PERIOD OF BENIGN WEATHER EXPECTED FOR THE REST OF THE NIGHT WITH
TEMPERATURES BOTTOMING OUT A BIT COOLER THAN RECENT MORNINGS.
WEDNESDAY THROUGH FRIDAY NIGHT...MODELS SUGGEST THE REGION
WILL ENTER A MORE PROGRESSIVE PATTERN FEATURING A SERIES OF MAINLY
DRY AND NORTHWEST TRAJECTORY CANADIAN WAVES EVENTUALLY CARVING OUT A
TROUGH OVER THE NORTHWEST FOR THE NEXT FEW DAYS. THERE IS POOR
AGREEMENT AND RUN-TO-RUN CONSISTENCY WITH THE NATURE AND STRENGTH OF
THESE WAVES...BUT WITH GFS/NAM/AND ECMWF ALL HINTING AT THIS OVERALL
REGIME...AND SATELLITE EXTRAPOLATION SUGGESTING THIS IS PLAUSIBLE...
PATTERN RECOGNITION SUGGESTS A COOLER TEMPERATURE REGIME WITH AT BEST
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOST
OROGRAPHICALLY FAVORABLE PANHANDLE MOUNTAINS DURING THE SHORT TERM
AND PERHAPS A STRAY SHOWER OR AFTERNOON THUNDERSTORMS ACROSS THE
NORTHERN MOUNTAINS. LOCALLY BREEZY CONDITIONS WILL ALSO PERSIST
DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY WITH A FAST
MOVING WAVE AS COOLER AIR ADVECTION CONTINUES TO PROMOTE
GOOD AFTERNOON MIXING. /FUGAZZI
FRIDAY NIGHT THROUGH TUESDAY...RATHER DRY CONDITIONS SHOULD PREVAIL
THROUGH THE PERIOD. DECENT MODEL AGREEMENT ON PROGRESSION OF JUST
ONE KEY FEATURE OF NOTE THROUGH THE PERIOD...THAT BEING ON FRIDAY
EVENING. OTHERWISE WITH RH VALUES IN THE VERTICAL COLUMN NEVER REALLY
POPPING OVER 40 PERCENT ANYWHERE PER THE GFS...BELIEVE EVEN CLOUD
COVER SHOULD BE MINIMAL RIGHT THROUGH TUESDAY. THE ONLY FLY IN THE
OINTMENT IS A FAIRLY WELL-DEFINED SHORTWAVE THAT COMES RIGHT THROUGH
THE CWA ON FRIDAY NIGHT. THE GFS HAS THIS FEATURE LINGERING NEAR
THE SOUTHEASTERN FRINGES OF THE CWA FOR FRIDAY EVENING...RIGHT
THROUGH MOST THE DAY ON SATURDAY. WITH THE DIURNAL HEATING FRIDAY...
THE GFS BRINGS LI VALUES NEAR ZERO OVER SHOSHONE COUNTY...WITH CAPES
POPPING UP INTO THE SEVERAL HUNDREDS OF J/KG RANGE. ADDITIONALLY...
AHEAD OF THE SHORTWAVE...PRETTY DECENT THETA-E RIDGING IS NOTICED
IN BOTH THE 1000-850 AND 850-700 MB LAYERS WITH GOOD THETA-E
ADVECTION MAXIMIZING OVER NORTHERN IDAHO. ALTHOUGH SYNOPTIC SCALE
LIFTING SEEMS TO HAVE SUNK JUST A BIT FARTHER TO THE SOUTH AND EAST
OF THE CWA BY FRIDAY EVENING...BELIEVE SOME FAVORED OROGRAPHIC
LIFTING ALONG WITH INSTABILITY FROM DAYTIME HEATING FRIDAY MAY BE
ENOUGH TO FOCUS LIFT INTO A FEW ISOLATED SHOWERS AND THUNDERSTORMS
OVER ESPECIALLY SHOSHONE COUNTY AND POSSIBLY THE CAMAS PRAIRIE
AREA. WITH SOME LINGERING INSTABILITY OVER THE IDAHO PANHANDLE...AND
THE VORT MAX STILL IN THE VICINITY...THERE MAY STILL BE A SHOT AT
SOME CONVECTIVE ACTIVITY SATURDAY...BUT GIVEN THAT THE GOOD LAYER Q-
VECTOR CONVERGENCE HAS SLID EVEN FARTHER AWAY...HAVE DECIDED
AGAINST ADDING POPS FOR SATURDAY AT THIS POINT.
BEYOND SATURDAY...WAFFLING MODEL SOLUTIONS YIELD LITTLE CONFIDENCE
IN FORECASTING TEMPERATURES INTO THE WEEKEND. ALTHOUGH THE MODELS
CONTINUE TO DEMONSTRATE SOME SOME OF RIDGING BUILDING INTO THE
REGION BY THE WEEKEND...THE ECMWF HAS UNDERGONE 90 DEGREE PHASE
CORRECTIONS OVER THE PACIFIC IN ITS RUNS OVER THE LAST COUPLE OF THE
DAYS...AND THE GFS HAS EXHIBITED SIGNIFICANT DIFFICULTIES WITH
RESOLVING A SHORTWAVE APPROACHING THE WEST COAST EARLY NEXT WEEK.
WITH THESE TWO PROBLEMS HAMPERING THE SOLUTIONS OF THE TWO
PREFERRED MEDIUM RANGE GUIDANCE PIECES...EVEN WITH CONSENSUS SHOWING
RIDGING OVER THE REGION FROM THE END OF THE WEEKEND INTO EARLY NEXT
WEEK...CONFIDENCE IS LOW ON IT PANNING OUT. HAVE LET THE FORECAST
CONTINUE TO BE TEMPERED DOWN BY CLIMATOLOGY. HAVE ONLY ALLOWED
TEMPERATURES TO SHOW THE QUALITIES OF WEAK RIDING OVER THE AREA AND
WILL LET FUTURE SHIFTS REFINE THE FORECAST AS WE GO ALONG. /FRIES
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON. GUSTY WINDS
AT THE TAF LOCATIONS WILL DECREASE AFTER 03Z. ISOLATED THUNDERSTORMS
OVER THE NORTHERN MOUNTAINS WILL END LATER THIS EVENING. LOOK FOR
GUSTY AFTERNOON WINDS AGAIN ON WEDNESDAY. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 55 86 54 81 53 84 / 10 10 0 0 0 0
COEUR DALENE 51 86 49 79 48 83 / 10 10 20 10 10 10
PULLMAN 50 83 47 80 46 83 / 10 0 0 0 0 10
LEWISTON 59 92 58 87 57 90 / 10 0 0 0 0 10
COLVILLE 49 87 47 82 46 85 / 20 10 20 10 0 10
SANDPOINT 49 86 48 80 47 84 / 20 10 20 10 10 10
KELLOGG 53 86 49 80 48 83 / 10 10 20 10 0 10
MOSES LAKE 54 90 54 85 53 87 / 10 0 0 0 0 0
WENATCHEE 60 88 59 85 58 89 / 10 0 0 0 0 0
OMAK 56 90 55 85 54 89 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM TUESDAY FOR IDAHO PALOUSE...CENTRAL
PANHANDLE MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ
PERCE COUNTIES.
RED FLAG WARNING UNTIL 8 PM TUESDAY FOR NORTHERN PANHANDLE...
COEUR DALENE AREA.
WA...RED FLAG WARNING UNTIL 8 PM TUESDAY FOR NORTHEAST BLUE
MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
PALOUSE...MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE
AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...OKANOGAN
VALLEY.
&&Hazardous weather outlook, Aug 22, 10:43 AM PDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1043 AM PDT TUE AUG 22 2006
IDZ001>004-026-027-WAZ031>033-035>038-231745-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM
1043 AM PDT TUE AUG 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
IDAHO PALOUSE...CENTRAL PANHANDLE MOUNTAINS...LEWISTON
AREA...LEWIS AND SOUTHERN NEZ PERCE COUNTIES
RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...NORTHEAST BLUE
MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES...WASHINGTON
PALOUSE...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
MOUNTAINS...OKANOGAN HIGHLANDS
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEARFWOTX /WWUS86 KOTX/
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING REMAINS IN EFFECT. SEE THE FIRE WEATHER FORECAST
AND THE SEARFWOTX PRODUCT FOR MORE INFORMATION. A COMBINATION OF
SCATTERED THUNDERSTORMS IN THE NORTH AND WIND AND LOW HUMIDITIES
WILL LEAD TO AN INCREASED FIRE THREAT THROUGH EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.
WAZ034-041>044-231745-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
1043 AM PDT TUE AUG 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:51 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 39 min |
| Aug 23, 8:32 AM PDT | Red Flag Warning | OTX | 11 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.